Another hair question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined May 2005
Total Posts : 4219
   Posted 2/11/2008 1:17 PM (GMT -6)   
Sorry guys, I know you have all answered this before but can we discuss it one more time?
Over a year ago, probably a year and a half at least, I did an extended round of Entocort.  It worked great on the crohns but as soon as I started tapering my hair started falling out.
I know Pentasa can cause that too but I never noticed it until after the Entocort.  I have super super thick hair so despite all the hair in the drain I never worried.  But the last two days I realized that the top of my hair is actually quite thin now.
I usually only have to turn my hair elastic twice to hold my hair back. Now, I need three turns... so... I plan on asking a doc next time I end up near one of my docs.  In the mean time, what have you all found to work?
Its still coming out and I need to stop it! I didn't mind before but now we are getting too thin!!!!
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 2/11/2008 1:26 PM (GMT -6)   
Hey there, I am sorry about the hair loss as I know that is scary and not fun.  I don't have your answer but wanted you to know I sure understand your concerns.

Kitt, Moderator: Anxiety ~ Panic  ~ Crohn's
*~* *~*
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~

Regular Member

Date Joined Oct 2007
Total Posts : 208
   Posted 2/11/2008 2:16 PM (GMT -6)   
I noticed that my hair started to fall out with the Imuran, been on that for about 2 months. Now i'm wondering: I'm on entocort and pentasa...hmmm....My hair is also thick, but I'm beginning to get worried that if it keeps falling out, something's gotta give!? Sorry couldn't be more help. At least you have ppl to commiserate with!
Pentasa 500mg/8x daily; Entocort 3mg/3x daily; Percocet/Ultram for pain; Protonix 40mg
Neurontin, 900mg/daily
Bentyl for cramping-3x/10mg
Ferrous Sulfate 325mg/daily for anemia
Azathioprine 150mg
Caltrate 2x/day
Currently on a Low-residue diet as of 11/26

Regular Member

Date Joined May 2007
Total Posts : 76
   Posted 2/11/2008 3:26 PM (GMT -6)   
My hair started falling out after a taper of Prednizone.  Quite a bit came out.  I told my doctor, and she had me start taking Centrum and referred me to a dermatologist to make sure it wasn't something besides the Crohn's.  She also took me off Asacol, since that particular med is also linked to hair loss.  She instead put me on colazal. 
Its been a coupel months since my taper.  At first it was real scary to see so much hair come out, I used to cry in the shower.  It was awful.  I had such a skinny ponytail, as you described... The best thing you can do now is let your doctor know your concerns and see if she can switch any of your other meds to counter the hair loss effect - so many of the drugs we take have hair loss as a side effect that sometimes just changing one other med will help...
Your hair will come back - mine did.  I have these inch-long fuzzies all over my head that stand straight up.  Its funny, but comforting that my hair is making the comeback. 
Good luck to you. 
PS - I asked my doc about all those over the counter hair plumping or hair repair shampoos, and she said not to bother. 
Diagnosed with UC 8 years ago/Diagnosed with Crohn's 6/26/2007
Canasa / 1 per day
Azathioprine / 100 MG Day
Colazal/ 9 per day
Entocort/ 3 per day
Asacol / 12 per day
Levaquin 1 per day
Flogyl 1 per day
Rowasa / 1 per day
Prednizone / 40 MG Day( finished taper!!!) 

Veteran Member

Date Joined Jan 2006
Total Posts : 3129
   Posted 2/11/2008 3:31 PM (GMT -6)   

Fitzy...I have always had shedding hair.  I never thought it was the pentasa until I came back to it from my medication vacation.  Everyone on here was posting that increasing your folic acid helps stop some of the shedding.  I take a small amount of folic acid, but I don't know if it is making a dofference for me.

My big thing I found is paying attention to my diet.  If I am also going very low fat, the thinning gets worse.  I also found it happens more when I am on the dehydrated side.  I think both low fat and dryness are messing with the hair cuticle.  Finally, I use cheap gentle shampoos and try to give my scalp a break if I can go without washing one day (you know---hide in the house, no one can see me day)

Dx'd '90 (emergency rupture), symptoms ignored long before that, '03 fistulas and bad flagyl reactions, B12 weekly, Pentasa [until I surrender to the bigger meds]
I'm riding on the escalator of life....

Veteran Member

Date Joined May 2005
Total Posts : 4219
   Posted 2/11/2008 3:53 PM (GMT -6)   
Thanks! Pampers- I really can't imagine going off my pentasa and that is all I take for crohns right now (besides nexium for acid reflux and hyosciamine for cramping). I will make sure I tell my doctor though.

Habs - I already do an every other day/every two day shampoo regimine. I know I don't help b/c I blow dry my hair each time and if I am going out I straighten it too. Also, when stressed I pick at my scalp and I know that has caused a few small bald spots. Luckily I still have enough hair that they don't show.
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!

Regular Member

Date Joined Jul 2007
Total Posts : 456
   Posted 2/11/2008 4:33 PM (GMT -6)   
I started taking a vitamin B/Folic acid supliment every day several months ago, and my hair stopped falling out.  I was like you- always had a lot of hair, but suddenly it was coming out by the handful!  I had to go back on the Pred, and that may have helped the situation, but things had already started to turn around at that point.

Regular Member

Date Joined Dec 2006
Total Posts : 177
   Posted 2/11/2008 6:08 PM (GMT -6)   
Biotin! I swear by it. I lots lots of hair first from being sick, and then from being on Imuran. I'm off of Imuran, and I take 3000-4000mg of biotin a day and my hair is definitely growing back- I have little whispies everywhere and my hair looks a lot thicker.. I get my biotin at Target and it's very cheap. Good luck!

Veteran Member

Date Joined May 2007
Total Posts : 1488
   Posted 2/11/2008 8:46 PM (GMT -6)   
Fitzy- You may want to consider a nice layered cut until your hair grows back. You can still do the longer layers and it will make your hair look fuller at least. I hate layers because not only is my hair thick but very fine in texture and naturally curly... so I always get the fly aways when layered, however, when I first got sick & mine was filling the drain too I did layer it some. My hair loss occurred after surgery and the GI said it was from all the physical stress and was normal. She claimed it wasn't the drug therapy. I don't know, I'm just glad it's grown back! It still tends to break easily. I had it colored for my son's wedding last summer and I'm still regretting it because it's so dry.
Dx'd Jan'06, 1st Resection 7/06, Predinsone, Humira, Imuran, B12 injections, Nexium. Secondary conditions: Psorasis, Acne, Fatigue, Joint Pain, Lactose Intolerant, gallstones, fibroid cysts, peri-menopausal.

Veteran Member

Date Joined May 2005
Total Posts : 4219
   Posted 2/11/2008 9:31 PM (GMT -6)   
Thanks Broom! I always get it layered because when it was so thick it was the only way it tamed it. I am in need of a trim and will be doing that. I don't think other people except those who knew my "before" hair would see the difference... but I think I will need to ask my doc soon. I will also look into that Biotin!
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!

Regular Member

Date Joined Nov 2007
Total Posts : 111
   Posted 2/12/2008 10:35 AM (GMT -6)   
i was on such a cocktail of different drugs, and the stress of finding crohns all my hair fell out. Took about 6 months. I had no hair but just fuzz on the right side of my head i had to cut my hair spikey short so if it did decide to grow back in it would be thick and one length. Well i did grow back, i did the biotion and all that as well. It grew back black and curly. So it is getting longer and i still panic when i see a new piece of hair fall out you can tell because it is black and curly and the root is like a check mark. IT is like bent not a bulb very strange. But just be prepared that is wont be as thick as it was before. My hair was so thick. People were so jealous of my hair but no it is growing but no were near as thick as before.

New Member

Date Joined Oct 2006
Total Posts : 14
   Posted 2/14/2008 4:56 PM (GMT -6)   
I've found I lose hair when I'm sick and losing weight. Before I had surgery last year it was falling out in handfuls, like you said. But I didn't vary my medication at all. I just assumed it was generally unwellness.
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 28, 2016 1:44 AM (GMT -6)
There are a total of 2,713,277 posts in 299,176 threads.
View Active Threads

Who's Online
This forum has 153753 registered members. Please welcome our newest member, Cecilwood.
222 Guest(s), 7 Registered Member(s) are currently online.  Details
University Cancer Centers, 1000Daisies, Girlie, Sheeks175, AnnabelleLee, celebrate life, (Seashell)

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer